Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Dr Maine any input please..Dx with avascular necrosis in both shoulders and hips.
avatar
rjbeck77 posted:
I am a 43 y/o male and started with a pain center in 2007 for severe post surgical pain due to both lungs collapsing and a thoracotomy due to a lung disease called empyema and during this time was given high doses of prednisone that caused avascular necrosis in 4 joints.Before the AVN I was given 90mg's of methadone daily and 60mg's of IR morphine 4 times a day to control the pain now that I was diagnosed with the AVN and had 1 shoulder replaced and have stage 3 in 1 hip and the other shoulder (both the femoral head and humerus head have collapsed)and the pain is much worse requiring canes to walk when I can my pain doctor decreased my meds to just the 90mg's of methadone daily and refuses to prescribe any more telling me anything else wouldn't work because I am on a high dose of methadone.I think this is nut's,The pain center is very reputable and not a fly by night operation. The pain associated with AVN is extremely painful, Much more than I have ever experienced.Does anybody have AVN.any input would be greatly appreciated. Thanks Randy
Reply
 
avatar
annette030 responded:
My husband had AVN of the femoral head in one hip. A hip replacement was the answer for him, but he is much older than you are. His new hip will probably last as long as he does.

You are young enough to have to face the possibility of having your hip prosthesis replaced at some point.

AVN of a hip that you are walking on is INCREDIBLY painful. It is like walking on a broken hip. My husband walked on his for a couple of years, working as a big truck mechanic. He had another medical issue that had to be cleared up before he could have the surgery.

The thing is the replacement is really the only other treatment option.

Since you feel the pain management clinic you go to is a good one, how about asking for the doctor to get another opinion from one of his associates? Or get another opinion from another PM doctor in another practice?

Methadone in high doses can have the effect of blocking the usefulness of other opiates, but only you know if that was the case for you. Did the morphine you used for breakthrough pain help you? You are on a high dose of opiates when you add it all up, only you and your doctor can decide if it is worthwhile or not.

When are you planning to have the joints replaced?

Take care, Annette
 
avatar
rjbeck77 replied to annette030's response:
Thanks for the reply.Having the hip replacement on Oct 13,2010 but still need 1 shoulder and 1 hip after this one. The pain is something I just have to deal with since all of the doc's I've spoken with just seem to nervous because of government interference to prescribe anything that doesn't seem to go along with the normal amounts prescribed even though I have 4 collapsed joints (both femoral heads and both humerus heads are collapsed)..R.B.
 
avatar
David Maine, MD responded:
The joint replacement is really the answer for the AVN. The challenge in your case is the number of joints involved. As for the medications - Methadone has risks that increase with higher doses. The options medically are challenging and really should be discussed with your doctor. A few different drugs working together is often better than any single drug alone. It is hard to be more specific in this forum. Good luck.
 
avatar
SCREDDOGG43 responded:
I am also 43 with AVN I have had both hips relpaced in wich there was no other option for me I was walking on a walker 3 months after the 1st one started bothering me it was the left one then a month later the right went out on me then i could hardly even get out of the bed. It took over a year for them it find the AVN now it is in both shoulders. I have not been able to work in over 4 years and have no income at all. My family doctors takes care of my pain med and i take 7.5 perc's every 4 hours and that helped for over a year but i am going to have to change soonbotu the oxycodone works best for m good luck and I will be praying for youand hope I may have helped get your doctor to try you on maybe 40 mgs of oxycotin like every eight hours or maybe even 60 mgs I know the pain you are in trust me.


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

TylenolExpert
Overdoses from acetaminophen send thousands of people to the emergency room in the U.S. each year according the Centers for Disease Control ... More
Was this Helpful?
5 of 6 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.